New York, 2001

Hail and Lightning Strike in New York, April 9, 2001

April 9, 2001 · NWS OKX · 2 events in 2 counties and zones

On Monday morning of April 9th, a nearly stationary front extended from the southern Great Lakes to the northern Middle Atlantic coast. A wave of low pressure developed along this frontal boundary, and traveled east into southeast New York by late Monday afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On Monday morning of April 9th, a nearly stationary front extended from the southern Great Lakes to the northern Middle Atlantic coast. A wave of low pressure developed along this frontal boundary, and traveled east into southeast New York by late Monday afternoon. In response to this wave, the stationary front lifted north during Monday afternoon into southern New York State. This allowed warm, moist and unstable air to usher into portions of southeast New York.As a cold front approached from the west, scattered thunderstorms developed during the late afternoon. Some thunderstorms became severe and produced dime-sized hail early Monday evening across southern Nassau County. Frequent lightning and heavy downpours also accompanied these thunderstorms. Lightning was responsible for destroying a home in Rye New York on Thistle Lane at approximately 9:30 PM EDT. The lightning reportedly struck a floodlight located in a tree adjacent to the home, and then traveled through the wires and into the walls of the house. This triggered a fire, which subsequently destroyed the home. The thunderstorms moved east, out of southeast New York by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 9, 2:15 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 9, 2:15 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
315 PM EDT MON APR 9 2001

AREA OF RW/TRW SHOULD MOVE INTO NWRN PTNS OF THE FA IN ABOUT 2 TO 3
HOURS. THE TRW WILL MOVE INTO AN AREA OF MORE STABLE AIR OVER THE FA
WHICH WILL LIMIT THEIR STRENGTH. DEW PTS OVER THE FA ARE IN THE 40S.
ALL PRECIP SHOULD END FROM W TO E ARND MIDNIGHT. SOME FOG PSBL
TNGT...BUT THEN HI PRESS POKES IN FROM THE N TWDS MORN.

HI PRESS RIDGE OVER THE AREA WILL RESULT IN FAIR WX ON TUES. INCRSG
CLDS TUE NGT AS WARM FRONT APCHS FROM THE SW. PRECIP ASSOC WITH THE
FRONT SHOULD MOVE INTO THE FA WED MORN.

MARINE...SCA RMNS UP FOR ROUGH SEAS...BUT SEAS SHOULD DIMINISH TNGT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
.MARINE...SCA...CSTL WATERS FOR SEAS (ANZ355-353-350).

EKH

In the hours before

Special weather statement, Apr 9, 7:46 PM EST, 14 minutes before
NJZ002>006-011-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
845 PM EST MON APR 9 2001

...HEAVY RAINS CAUSING WIDESPREAD STREET AND HIGHWAY FLOODING...

TORRENTIAL RAINS CAUSED BY STRONG THUNDERSTORMS THIS EVENING HAVE
RESULTED IN EXTENSIVE FLOODING THROUGHOUT NORTHEAST NEW JERSEY.
PARTICULARLY HARD HIT HAS BEEN SOUTHERN BERGEN COUNTY WHERE ABOUT 2
INCHES OF RAIN HAVE FALLEN. AN ADDITIONAL 1/2 TO 1 INCH MAYL FALL AS
ANOTHER FINAL ROUND OF THUNDERSTORMS MOVES ACROSS THROUGH 10 PM.

DO NOT DRIVE THROUGH FLOODED ROADS. THE WATER MAY BE HIGHER THAN IT
APPEARS.

EY
Local storm report, Apr 9, 7:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
756 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    WEST CALDWELL             NJ   .88 INCH HAIL
04/09/01   ESSEX

0659 PM    CLIFTON                   NJ   .88 INCH HAIL
04/09/01   PASSAIC

0711 PM    JERSEY CtITY               NJ   .88 INCH HAIL
04/09/01   HUDSON
Local storm report, Apr 9, 7:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
858 PM EDT MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    WEST CALDWELL             NJ   .88 INCH HAIL
04/09/01   ESSEX

0659 PM    CLIFTON                   NJ   .88 INCH HAIL
04/09/01   PASSAIC

0711 PM    JERSEY CITY               NJ   .88 INCH HAIL
04/09/01   HUDSON

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Nassau

When
April 9, 8:00 PM EST
Where
Nassau County, Lido Beach
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -73.617

Lightning, Westchester

When
April 9, 8:30 PM EST
Where
Westchester County, Rye
Reported by
TRAINED SPOTTER
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239869, 5239870.